Nebraska, 2007

Hail and Damaging Winds in Nebraska, July 15, 2007

July 15, 2007 · NWS OAX · 10 events in 7 counties and zones

A moderately unstable atmosphere over eastern Nebraska was in place during the afternoon of July 15 with temperatures approaching the lower 90s and dew points in the upper 60s. That instability was tapped by late afternoon by a short wave trough dropping southeast from South Dakota into central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A moderately unstable atmosphere over eastern Nebraska was in place during the afternoon of July 15 with temperatures approaching the lower 90s and dew points in the upper 60s. That instability was tapped by late afternoon by a short wave trough dropping southeast from South Dakota into central Nebraska. The disturbance pushed a weak cool front across the area.

The resultant thunderstorm complex that developed split into two areas, one moving south into south central Nebraska and the other tracking east through the northern sections of eastern Nebraska during the early to mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 1:53 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 15, 1:53 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT SUN JUL 15 2007

.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR CONVECTION AND ANY
SEVERE WEATHER THAT MAY RESULT. INTRODUCED POPS EARLIER TODAY AND
EXPANDED THESE SINCE LAST FORECAST ISSUANCE. LATEST WATER VAPOR
SATELLITE LOOP SHOWED A SHORTWAVE TROUGH/VORT MAX DROPPING TOWARD
THE AREA FROM THE NORTHWEST. SURFACE ANALYSIS SHOWED A WEAK FRONT
FROM SERN NE INTO SWRN SD. THERE WAS SOME MOISTURE CONVERGENCE IN
THE VICINITY OF THE FRONT WITH DEWPOINTS IN THE UPPER 60S TO ABOUT
70 DEGREES. 12Z NAM DID BRING STORMS INTO NERN NE THIS EVENING...
AND THEN TOWARD KOMA BY 06Z. BELIEVE THERE IS A DECENT CHANCE FOR
STORMS IN OUR NORTHERN ZONES...BUT QUESTION IS HOW FAR SOUTH AND
EAST THEY WILL OCCUR. DECIDED TO MENTION A SLIGHT CHANCE THROUGH
06Z AS FAR EAST AS BEATRICE...OMAHA/COUNCIL BLUFFS...OAKLAND IA
AND HARLAN IA. EVENING SHIFT WILL NEED TO MONITOR TRENDS. 19Z CAPE
HAD INCREASED TO OVER 3500 J/KG ACCORDING TO LATEST LAPS OUTPUT
WEST OF KLNK AND SOUTHWEST OF KOLU. STORMS COULD PRODUCE DAMAGING
WINDS AND HAIL.

THE 12Z MODELS WERE IN POOR AGREEMENT IN REGARDS TO LOCATION/TIMING
OF FRONT IN THE PLAINS ON MONDAY. 12Z GFS LEFT THE BOUNDARY TO THE
NORTH...12Z NAM PUSHED IT SOUTH QUICKLY AND THE NGM WAS IN BETWEEN.
09Z VERSION OF SPC SREF (SHORT RANGE ENSEMBLE FORECAST) WAS NOT TOO
MUCH DIFFERENT THAN THE NGM TIMING...SO WENT CLOSE TO THAT. 12Z GFS
SUGGESTED HIGHS IN THE MID-UPPER 90S (96 KOFK...97 KOMA...98 KLNK)
BUT THE ETA MOS WAS COOLER (86 KOFK...89 KOMA...93 KLNK). NGM MOS
WAS IN BETWEEN THE OTHERS AT KOFK AND KLNK...BUT EVEN COOLER THAN
THE ETA AT KOMA (IT HAD A HIGH OF ONLY 86). DID NOT MENTION ANY
PCPN FROM MONDAY INTO MONDAY NIGHT OR FROM TUESDAY NIGHT THROUGH
THURSDAY...BUT WILL HAVE TO MONITOR THIS THE NEXT FEW DAYS WITH
NORTHWEST FLOW. 12Z NAM DID SHOW A LITTLE LIGHT QPF SOUTHERN ZONES
ON MONDAY...THEN IT ALSO HAD PCPN WITH WARM ADVECTION LATE MONDAY
NIGHT INTO TUESDAY. DID MENTION A SLIGHT CHANCE OF THUNDERSTORMS
TUESDAY. IN GENERAL...FELT GFS WAS TOO WARM WITH HIGH TEMPERATURES
THROUGH TUESDAY. LOCATION OF MID TROPOSPHERIC RIDGE BETWEEN TWO
STRONG 500 MB TROUGHS (ONE OFF THE WEST COAST OF THE U.S. AND
WESTERN CANADA...THE OTHER OVER EASTERN CANADA) WILL BE IMPORTANT
AS TO HOW WARM IT GETS THIS WEEK. LEFT HIGHS 90 TO 95 ON TUESDAY
AND THEN A LITTLE WARMER WEDNESDAY (MID TO UPPER 90S). IT ALSO
SHOULD BE WARM ON THURSDAY...AHEAD OF THE COLD FRONT. DECIDED TO
MENTION SOME CHANCE OF PCPN AS MODELS PUSH A FRONTAL BOUNDARY
THROUGH THE AREA SOMETIME BETWEEN THURSDAY AND FRIDAY. 12Z GFS
QPF BULLSEYES WERE IGNORED AND TRIED TO CONCENTRATE ON THE LARGE
SCALE FEATURES AND TRENDS. EXPECT HIGHS 90 TO 95 NEXT WEEKEND...
BASED ON EXPECTED PATTERN AT THIS TIME.

&&

.AVIATION...
WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AS WEATHER DISTURBANCE
BEGINS TO INTERACT WITH VERY UNSTABLE ENVIRONMENT OVER CENTRAL
NEBRASKA.  WOULD EXPECT STRONGER TSRA TO BE IN CNTRL NEB AND TSRA
MAY CONTINUE ALONG THE BOUNDARY NR BVN/OFK/OLU.  MENTIONED SHOWERS
AT OFK BTWN 23Z-01Z...THUS WILL NEED TO MONITOR COVERAGE AND
STRENGTH OF STORMS.  THERE WAS SOME QUESTION AS TO IF THE STORMS
COULD HOLD TOGETHER BY THE TIME THEY REACHED OMA AND LNK...THUS DID
NOT MENTION PRECIP IN TAF...HOWEVER DID MENTION ISOLD TSRA IN THE
RTE BTN OFK AND OMA. BEST RH APPEAR TO BE IN THE MID LEVELS...
THEREFORE LEFT CIGS VFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/MILLER
Hazardous weather outlook, Jul 15, 3:45 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT SUN JUL 15 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
445 PM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PARTS OF EASTERN
NEBRASKA...MAINLY WEST OF A SIOUX CITY TO BEATRICE LINE. SOME STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

VERY WARM AND UNSTABLE AIR WAS LOCATED ACROSS CENTRAL AND PARTS OF
EASTERN NEBRASKA LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE IS
FORECAST TO TRACK ACROSS THE REGION AND HELP KICK OFF THUNDERSTORMS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

HOT TEMPERATURES ARE FORECAST TO RETURN TO THE AREA NEXT WEEK...
WITH HIGHS CLIMBING INTO THE MID 90S WEDNESDAY AND THURSDAY. HEAT
INDICES SHOULD REACH FROM 100 TO 105 EACH AFTERNOON.

A COLD FRONT IS FORECAST TO MOVE INTO THE REGION ON THURSDAY AND
BRING A CHANCE OF MORE THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF NORTHEAST NEBRASKA
THIS EVENING.

FOBERT

The radar

The Omaha radar (KOAX), 184 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
July 15, 5:35 PM CST
Where
Antelope County, 4.14 mi NW of Clearwater
Measured
0.75 in hail
Reported by
Public
Coordinates
42.212, -98.237

Thunderstorm Wind, Antelope

When
July 15, 5:40 PM CST
Where
Antelope County, 5 mi S of Royal
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.258, -98.130

Thunderstorm wind gusts estimated at 65 to 75 mph snapped power poles south of Royal.

Hail, Antelope

When
July 15, 6:00 PM CST
Where
Antelope County, 4.84 mi N of Neligh
Measured
0.75 in hail
Reported by
Public
Coordinates
42.200, -98.030

The hail covered the ground and was accompanied by wind gusts that were estimated to have been at least 50 mph.

Hail, Boone

When
July 15, 6:15 PM CST
Where
Boone County, 4 mi N of Albion
Measured
0.88 in hail
Reported by
Public
Coordinates
41.758, -98.000

Hail, Pierce

When
July 15, 6:23 PM CST
Where
Pierce County, 12 mi W of Pierce to 8 mi W of Pierce
Measured
1.5 in hail
Reported by
Public
Coordinates
42.200, -97.764

Hail up to 1.5 inches in diameter was reported 12 miles west of Pierce and corn was reported stripped by the hail about 8 miles west of town.

Hail, Pierce

When
July 15, 6:23 PM CST
Where
Pierce County, 7.2 mi SW of Foster
Measured
1.5 in hail
Reported by
Public
Coordinates
42.206, -97.769

Hail, Knox

When
July 15, 6:27 PM CST
Where
Knox County, 6 mi N of Wausa
Measured
1.75 in hail
Reported by
Public
Coordinates
42.587, -97.530

Thunderstorm Wind, Wayne

When
July 15, 7:01 PM CST
Where
Wayne County, 2.58 mi SW of Hoskins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.094, -97.335

Thunderstorm wind gusts were estimated to have reached 60 mph near Hoskins.

Hail, Stanton

When
July 15, 7:07 PM CST
Where
Stanton County, 4 mi NE of Stanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.991, -97.175

Hail, Cedar

When
July 15, 7:43 PM CST
Where
Cedar County, 2.46 mi NE of Wynot
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.775, -97.136

Hail up to golfball size stripped some corn in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35045, 35054, 35046, 35047, 35048, 35049, 35050, 35053, 35051, 35052.